Flash Flood, Butler
- When
- April 14, 1:12 AM CST to 4:00 AM CST
- Where
- Butler County, Poplar Bluff
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.716, -90.407 (the zone’s center; the record gives no point)
S. Highway 60 at Poplar Bluff, Highway 21 north of Doniphan, and Route 142 near Naylor.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Water was over U.S. Highway 60 at Poplar Bluff, Highway 21 north of Doniphan, and Route 142 near Naylor. The Little Black River was reported out of its banks north of Doniphan. The flooding was caused by an estimated 2 to 3 inches of rainfall over several hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 14, 12:32 AM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 132 AM CDT SUN APR 14 2002 CURRENT PACKAGE IN DECENT SHAPE. WILL MAKE A COUPLE OF TIMING ADJUSTMENTS AND TWEAK A FEW TEMPS. REMNANTS OF MCS CURRENTLY OVER WRN HALF OF CWA TO CONTINUE MOVING NE. DO EXPECT DEVELOPMENT ACROSS SE PORTIONS TODAY AS SHORT WAVE AND ASSOC VORT MAX INTERSECT DEEP MOISTURE. SFC BOUNDARY ACROSS CWA HAS ALL BUT COMPLETELY WASHED OUT. RW/TRW SHOULD CLEAR THE CWA FROM W TO E TODAY AS SHORT WAVE CONTINUES ITS EASTWARD TREK. MODELS SHOWING DECENT QPF WITH THIS FEATURE BUT ASIDE FROM A COUPLE OF TROUBLE SPOTS...MOST AREAS SHOULD BE OKAY SINCE THE FRONT WILL NO LONGER BE THERE TO ENHANCE FORCING AND THE FACT THAT THE SYSTEM WILL KEEP MOVING. MODELS FAIRLY SIMILAR THROUGH 36 HOURS. AT THAT TIME AVN LIFTS A SOUTHERN STREAM SHORT WAVE ALMOST DUE NORTH ACROSS THE CWA ON MONDAY AND CRANKS OUT A ROUND OF LIGHT PRECIP. BOTH ETA/NGM KEEP THIS FEATURE JUST TO OUR SOUTH WHICH LOOKS BETTER CONSIDERING A WSW FLOW ALOFT VERSUS SSW. AVN DRAGS THIS FEATURE ACROSS THE AREA (ESPECIALLY SE HALF) THROUGH MONDAY NIGHT BUT AGAIN THE ETA/NGM SHOW ONLY CLOUDS SO WILL OPT FOR THE MAJORITY RULE. WILL MAKE NO CHANGES TO THE EXTENDED ATTM. FOR TEMPS...WILL GO WITH A FWC/MAV MOS COMPROMISE. .PAH...NONE. PACKETT
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-140900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1041 PM CDT SAT APR 13 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... THREATS... THUNDERSTORMS ARE POSSIBLE OVERNIGHT AND SUNDAY MORNING ACROSS THE QUAD STATE REGION. PERIODS OF HEAVY RAIN ARE ALSO POSSIBLE ACROSS MUCH OF THE REGION OVERNIGHT. DISCUSSION... AN AREA OF LOW PRESSURE ALOFT WILL INTERACT WITH A WEAK STATIONARY FRONT OVERNIGHT. EARLIER SATURDAY EVENING...THE FRONT WAS DRAPED FROM WEST TO EAST ACROSS EXTREME SOUTHERN MISSOURI AND WESTERN KENTUCKY. THIS COMBINATION...ALONG WITH MOIST AND UNSTABLE AIR...WILL RESULT IN NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS TO MOVE EAST ALONG THE FRONT. THE TRACK AND TIMING OF THE LOW PRESSURE SYSTEM IS STILL A BIT UNCERTAIN...BUT THE POTENTIAL EXISTS FOR LOCALIZED RAINFALL AMOUNTS IN THE ONE TO TWO INCH RANGE. IF THIS WERE TO HAPPEN...SOME AREAS COULD HAVE FLOODING PROBLEMS STARTING EARLY SUNDAY MORNING. HOWEVER...THE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS. THE STORMS WILL DIMINISH LATE SUNDAY MORNING...AS THE UPPER LOW PUSHES FARTHER EAST. SPOTTER ACTIVATION... ACTIVATION OF SPOTTERS MAY BE REQUIRED OVERNIGHT...MAINLY FOR FLOODING REPORTS. && MEFFERT
The Paducah radar (KPAH), 151 km away, was scanning. The volume nearest the first event began at 07:11 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292727, 5292812.